Thunderstorm Wind, Halifax
- When
- July 22, 5:00 PM EST
- Where
- Halifax County, Scottsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.750, -78.783
Damaging thunderstorm wind downed several large trees. Also, a 6 inch diamter limb of one felled tree destroyed the windshield of a pickup truck and damaged other parts of the vehicle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Damaging thunderstorm wind downed several large trees. Also, a 6 inch diamter limb of one felled tree destroyed the windshield of a pickup truck and damaged other parts of the vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:29 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 229 PM EDT FRI JUL 22 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... SHORT-WAVE HELPING TO TRIGGER CONVECTION ACROSS THE AREA THIS AFTERNOON SHOULD BE EXITING THE COUNTY WARNING AREA THIS EVENING AND WITH LOSS OF DAYTIME HEATING WILL RESULT IN LESSENING COVERAGE OF STORMS DURING THE EVENING. SYSTEM FOLLOWED BY SLIGHTLY DRIER AIR IN THE WEST AND CENTRAL ZONES ALTHOUGH VERY LITTLE LOW-LEVEL DRYING EXPECTED IN SOUTHEAST ZONES. DID NOT STRAY MUCH FROM GUIDANCE WITH TEMPS TONIGHT WITH SLIGHT UPWARD ADJUSTMENT ON TOMORROW MAXIMUMS TO ACCOUNT FOR DOWNSLOPE AND BETTER HEATING IN SLIGHTLY DRIER AIR MASS. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SATURDAY NIGHT THROUGH MONDAY... THE AXIS OF AN UPPER LEVEL RIDGE BUILDS OVER THE COUNTY WARNING AREA LATE THIS WEEKEND INTO MONDAY. WITH IT WILL COME VERY WARM TEMPERATURES ALOFT...AROUND 11 TO 12 DEGREES CELSIUS AT 700 MILLIBARS. THIS SHOULD HELP TO SUPRESS ANY SHOWER/THUNDERSTORM DEVELOPMENT AND LIMIT CLOUD COVER TO SOME FLATTENED CUMULUS AT BEST. TEMPERATURES AGAIN SHOULD BE IN THE 80S AND 90S WITH LOWS IN THE 60S AND 70S. TUESDAY THROUGH FRIDAY... THE UPPER RIDGE OF HIGH PRESSURE WILL SLOWLY INCH ITS WAY OFF SHORE MAKING ROOM FROM AN APPROACHING COLD FRONT. CURRENT GUIDANCE BY THE HYDROMETEOROLOGICAL PREDICTION CENTER SUGGEST A THURSDAY MORNING ARRIVAL TIME WITH SHOWER AND THUNDERSTORM CHANCES PROGRESSIVELY INCREASING BY MONDAY NIGHT THROUGH THE MIDDLE OF THE WEEK. WILL INCREASE PROBABILITY OF PRECIPITATION FROM THE CHANCE CATEGORY TUESDAY TO A LIKELY PROBABILITY OF PRECIPITATION BY WEDNESDAY AFTERNOON IN THE WEST. PRIOR TO THE FRONTAL PASSAGE...HEAT INDICES WILL TOP THE 100 MARK EARLY IN THE WEEK. LATEST INDICATIONS ARE FOR VALUES AROUND 100 ALONG AND EAST OF A DANVILLE TO APPOMATTOX LINE ON MONDAY...AND THEN PERHAPS AS HIGH AS 105 TO 110 EAST OF THIS SAME LINE ON TUESDAY WITH READINGS AROUND 100 AS FAR WEST AS THE BLUE RIDGE. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO REFLECT THIS. LIKE MANY SUMMER TIME COLD FRONTS IN THIS PART OF THE COUNTRY...THE FRONT IS NOT EXPECTED TO PROGRESS TOO FAR SOUTH OF THE AREA AFTER ITS PASSAGE. THIS WILL MEAN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS HEADING INTO THE END OF THE WORK WEEK...WITH THE GREATEST PROBABILITY OF PRECIPITATION OVER NORTH CAROLINA. HOWEVER...WITH THE FRONT NOW TO OUR SOUTH...SOMEWHAT LESS HUMID AND COOLER CONDITIONS WILL ALSO BE IN STORE FOR THE END OF THE WORKWEEK. INSTEAD OF HIGH TEMPERATURES IN THE 80S AND 90S...70S AND 80S LOOK PROMISING. && .AVIATION... SCATTERED CONVECTION DEVELOPING ACROSS THE CWA THIS AFTERNOON MAY RESULT IN BRIEF LOWERING OF CIGS/VSBYS AT TAF SITES. EARLY AM VSBY REDUCTIONS LIKELY TO MVFR OR IFR WHERE DECENT RAINS OCCUR. WITH IMPRVING CONDITIONS BY LATE MORNING AND VFR EXEPECTED TOMORROW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 99/15/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 159 PM EDT FRI JUL 22 2005 NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-231800- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-BOTETOURT-ROCKBRIDGE- MERCER-SUMMERS-MONROE-GREENBRIER- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-004-019-020-VAZ022-032>035-043-231800- SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA... CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH HEAT INDICES EXPECTED ON TUESDAY. THE COMBINATION OF TEMPERATURES REACHING THE LOW TO MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT INDICES AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ005-006-VAZ044>047-058-059-231800- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 159 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH HEAT INDICES EXPECTED ON MONDAY AND TUESDAY. THE COMBINATION OF TEMPERATURES REACHING THE MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT INDICES AROUND 100 DEGREES ON MONDAY. TUESDAY LOOKS TO BE EVEN MORE OPPRESSIVE. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S WITH DEW POINTS IN THE MID 70S. THIS WILL YIELD HEAT INDICES IN THE 105 TO 110 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI JUL 22 2005 VAZ033-222045- FRANKLIN VA- 407 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN FRANKLIN COUNTY... AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING THROUGH SOUTHERN FRANKLIN COUNTY. THESE STORMS WERE MOVING SOUTH AT 5 MPH. THE MAIN THREATS FROM THESE STORMS WILL BE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS OF 20 TO 30 MPH. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. CL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 455 PM EDT FRI JUL 22 2005 NCZ004-005-VAZ032-043-222200- HENRY-PATRICK-ROCKINGHAM-STOKES- 455 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL DRIFT SOUTHEAST ACROSS PATRICK AND HENRY COUNTIES THROUGH 5:30 PM...THEN INTO STOKES AND ROCKINGHAM COUNTIES BY 6:00 PM. GUSTY WINDS TO 40 MPH ALONG WITH SOME SMALL HAIL WILL ALSO BE POSSIBLE ESPECIALLY IN THE STUART AND MARTINSVILLE AREAS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. DRIVERS SHOULD USE CAUTION IF TRAVELLING LATE THIS AFTERNOON. BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND POOR VISIBILITY IN THE HEAVIER DOWNPOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 PM EDT FRI JUL 22 2005 NCZ005-006-VAZ044-058-222300- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...EDEN...DANVILLE...SOUTH BOSTON 553 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS CONTINUE MOVING SOUTHEAST THROUGH THE AREA... A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DRIFT SOUTHEAST THROUGH SOUTHSIDE VIRGINIA AS WELL AS PARTS OF NORTHWEST NORTH CAROLINA EARLY THIS EVENING. THE STRONGEST STORMS WILL AFFECT HALIFAX AND ROCKINGHAM COUNTIES WHERE TORRENTIAL DOWNPOURS...VERY FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH ARE LIKELY. RAINFALL TOTALS OF UP TO 2 INCHES IN LESS THAN AN HOUR WILL BE POSSIBLE FROM SOUTH BOSTON AND HALIFAX SOUTHWEST TO REIDSVILLE THROUGH 7:00 PM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. DRIVERS SHOULD USE CAUTION IF TRAVELING LATE THIS AFTERNOON. BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND POOR VISIBILITY IN THE HEAVIER DOWNPOURS.
The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467486.